South Dakota, 2008

Hail and Damaging Winds in South Dakota, August 4, 2008

August 4, 2008 · NWS UNR · 27 events in 8 counties and zones

Severe thunderstorms tracked from northwestern into south central South Dakota during the night and early morning hours, producing large hail and wind gusts to 80 mph. Wind damage was reported in northwestern Mellette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms tracked from northwestern into south central South Dakota during the night and early morning hours, producing large hail and wind gusts to 80 mph. Wind damage was reported in northwestern Mellette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 5:35 PM MST, 6 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 5:35 PM MST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT SUN AUG 3 2008

.UPDATE...CONVECTION HAS BEEN STRUGGLING TODAY GIVEN LARGE-SCALE
SUBSIDENCE...LOW-LEVEL COLD ADVECTION...AND CAPPING AROUND 700MB.
HOWEVER...LOW-LEVEL WARM/THETA-E ADVECTION WILL DEVELOP IN EARNEST
TONIGHT...STARTING OVER NERN WY THIS EVENING...THEN SPREADING OVER
WRN SD AFTER 06Z. WATER VAPOR IMAGES ALSO SHOWED UPPER-LEVEL SUPPORT
APPROACHING FROM SCNTRL MT/NWRN WY. PLENTY OF ELEVATED CAPE AND
DEEP-LAYER SHEAR SHOULD THUS LEAD TO A ROUND OF SEVERE CONVECTION
OVERNIGHT. THE FORECAST HAS THIS WELL HANDLED...BUT DID UPDATE TO
REMOVE EVENING SEVERE WORDING OVER MOST OF WRN SD AS WE AWAIT THE
APPROACHING WAVE. WILL ALSO UPDATE THE HWO TO REFLECT GREATEST
CONFIDENCE OF SEVERE WEATHER TO THE NORTH OF KRAP.

&&

.PREVIOUS DISCUSSION...LATEST SURFACE ANALYSIS PLOTS LOW PRESSURE
ACROSS SOUTHEAST SOUTH DAKOTA WITH NORTHERLY FLOW BEHIND IT ACROSS
THE CWA. TEMPS WERE GENERALLY IN THE 80S WITH DEWPOINTS IN THE 60S
ACROSS THE SOUTH DAKOTA PLAINS...AND UPPER 40S/50S OVER NORTHEAST
WYOMING. CENTRAL SOUTH DAKOTA IS QUITE MOIST WITH DEWPOINTS NEAR 70.
VIS SAT SHOWS A RAPIDLY EVOLVING CU DECK ESPECIALLY ACROSS THE BLACK
HILLS WHERE TOWERING CU HAVE ALREADY DEVELOPED. THE CAP IS OBVIOUSLY
WEAKENING ENOUGH THIS AFTERNOON FOR STORMS...SO AM GOING WITH CHANCE
POPS THESE EVENING WEST OF A LINE FROM NEAR KD07 TO KIEN...AND
SLIGHT CHANCE ELSEWHERE. THERE IS PLENTY OF SHEAR FOR SUPERCELL
DEVELOPMENT SO WILL MENTION SEVERE WORDING IN THE FORECAST. WITH
NORTHERLY SURFACE WINDS THE POTENTIAL EARLY ON WILL BE FOR LEFT
MOVING HAILERS...BUT WINDS ARE EXPECTED TO SHIFT MORE NORTHEASTERLY
AND EVEN EASTERLY WHICH WOULD THEN SUPPORT SPLITTING AND RIGHT
MOVING SUPERCELLS.

AFTER MIDNIGHT...IT WILL LOOK LIKE A REPEAT OF LAST NIGHT WITH AN
MCS MOVING THROUGH. A SHORTWAVE NOW MOVING INTO SOUTHERN IDAHO WILL
CONTINUE E/NE ALONG THE MONTANA/WYOMING BORDER. STORMS WILL DEVELOP
AS THE WAVE MOVES INTO BETTER THETA E AIR...AND EVOLVE INTO AN MCS.
IT AGAIN LOOKS LIKE THE AREA MOST LIKELY TO BE AFFECTED WILL BE
CENTERED OVER NORTHWEST SOUTH DAKOTA. WITH STRONG SHEAR VALUES
REMAINING PAST 06Z...WILL CONTINUE THE MENTION OF SEVERE STORMS
THROUGH THE REST OF THE NIGHT.

WEAK CYCLONIC FLOW ALOFT WILL CONTINUE TOMORROW WITH A STRONG
WAVE/COLD FRONT MOVING ACROSS MONTANA TOWARD NORTH DAKOTA/NORTHERN
SOUTH DAKOTA. FORCING AHEAD OF THIS WAVE WILL KEEP CONVECTION ACTIVE
THROUGH MUCH OF THE DAY ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA.
SHEAR VALUES SHOW ENOUGH FOR SOME SEVERE STORMS THROUGH THE DAY.
CONVECTION WILL END FROM WEST TO EAST AS THE COLD FRONT SWEEPS
THROUGH THE AREA TOMORROW AFTERNOON AND EVENING. A NICE AND DRY DAY
IS IN STORE FOR TUESDAY AND SKIES CLEAR OUT AND TEMPS REACH INTO THE
80S.

EXTENDED...UPPER RIDGE OVER WESTERN NORTH AMERICA AND TROUGH OVER
EASTERN NORTH AMERICA WEDNESDAY WILL SLOWLY SHIFT INTO AN UPPER
RIDGE OVER CENTRAL NORTH AMERICA BY NEXT WEEKEND. THE RESULT WILL BE
SMALL CHANCES FOR TSRA THROUGH FRIDAY...AND THEN GENERALLY DRY NEXT
WEEKEND AS UPPER RIDGE TAKES OVER. TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED TONIGHT. AN MCS WILL
DEVELOP OVER EASTERN WY THIS EVENING AND SHIFT TO THE EAST NORTHEAST
OVERNIGHT INTO THE DAKOTAS. LOCALIZED MVFR CIGS/VSBYS WILL BE
PRESENT WITH THE STRONGEST STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS/CALDERON/HELGESON
Hazardous weather outlook, Aug 3, 5:40 PM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
640 PM MDT SUN AUG 3 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
640 PM MDT (740 PM CDT) SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

AN APPROACHING STORM SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO
THE AREA OVERNIGHT...ESPECIALLY ACROSS FAR NORTHEASTERN WYOMING...
THE NORTHERN BLACK HILLS...AND NORTHWESTERN SOUTH DAKOTA. SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AFTERNOON
AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH A
FEW STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.

A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
VARIOUS PARTS OF THE AREA FROM TUESDAY THROUGH FRIDAY. THE GREATEST
POTENTIAL FOR SEVERE WEATHER DURING THIS PERIOD WILL BE ON
WEDNESDAY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY
THREATS...WITH THE BEST CHANCE OVER SOUTHWESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

BUNKERS

In the hours before

Local storm report, Aug 3, 8:53 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
953 PM MDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             SPEARFISH               44.50N 103.86W
08/03/2008  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

MHOLM
Local storm report, Aug 3, 9:02 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1002 PM MDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             SAINT ONGE              44.55N 103.72W
08/03/2008  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

MHOLM
Local storm report, Aug 3, 9:17 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             3 SE NISLAND            44.64N 103.51W
08/03/2008  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

&&

MHOLM

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Harding

When
August 4, 12:30 AM MST
Where
Harding County, 3 mi SE of Harding
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.369, -103.786

Thunderstorm Wind, Harding

When
August 4, 12:30 AM MST
Where
Harding County, 3 mi SE of Harding
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.369, -103.786

Thunderstorm Wind, Harding

When
August 4, 12:40 AM MST
Where
Harding County, 3 mi S of Redig
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.227, -103.550

Thunderstorm Wind, Butte

When
August 4, 1:00 AM MST
Where
Butte County, 16.84 mi N of Belle Fourche Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.920, -103.930

Thunderstorm Wind, Butte

When
August 4, 1:05 AM MST
Where
Butte County, 32 mi N of Belle Fourche
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.133, -103.870

Thunderstorm Wind, Harding

When
August 4, 1:15 AM MST
Where
Harding County, 7 mi E of Redig
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.270, -103.406

Thunderstorm Wind, Butte

When
August 4, 1:30 AM MST
Where
Butte County, Hoover
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.120, -103.270

Thunderstorm Wind, Butte

When
August 4, 2:25 AM MST
Where
Butte County, 13 mi NE of Newell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.853, -103.243

Thunderstorm Wind, Meade

When
August 4, 2:42 AM MST
Where
Meade County, 5.44 mi WSW of Opal
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
44.865, -102.579

Hail, Meade

When
August 4, 3:00 AM MST
Where
Meade County, 1.56 mi ESE of Opal
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.893, -102.450

Thunderstorm Wind, Meade

When
August 4, 3:00 AM MST
Where
Meade County, 1.56 mi ESE of Opal
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.891, -102.451

Thunderstorm Wind, Meade

When
August 4, 3:14 AM MST
Where
Meade County, 2.09 mi SE of Union Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.547, -102.642

Thunderstorm Wind, Meade

When
August 4, 3:30 AM MST
Where
Meade County, 12 mi S of Faith
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.856, -102.030

Thunderstorm Wind, Ziebach

When
August 4, 4:00 AM MST
Where
Ziebach County, 4 mi E of Red Scaffold
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.770, -101.749

Hail, Meade

When
August 4, 4:15 AM MST
Where
Meade County, 3 mi ESE of Elm Springs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.303, -102.464

Hail, Pennington

When
August 4, 4:45 AM MST
Where
Pennington County, 12 mi N of Wall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.174, -102.230

Thunderstorm Wind, Pennington

When
August 4, 4:45 AM MST
Where
Pennington County, 12 mi N of Wall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.174, -102.230

Tree limbs were broken by the strong wind gusts.

Hail, Haakon

When
August 4, 5:10 AM MST
Where
Haakon County, 15 mi WNW of Philip
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.113, -101.949

Hail, Haakon

When
August 4, 5:15 AM MST
Where
Haakon County, 13 mi W of Philip
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.030, -101.932

Thunderstorm Wind, Haakon

When
August 4, 5:15 AM MST
Where
Haakon County, 13 mi W of Philip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.030, -101.932

Hail, Pennington

When
August 4, 5:30 AM MST
Where
Pennington County, 11 mi NE of Wall
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.113, -102.073

Hail, Haakon

When
August 4, 5:45 AM MST
Where
Haakon County, Philip
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.030, -101.670

Thunderstorm Wind, Haakon

When
August 4, 5:50 AM MST
Where
Haakon County, Philip
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -101.670

Hail, Jackson

When
August 4, 6:17 AM MST
Where
Jackson County, 7 mi N of Belvidere
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.931, -101.270

Thunderstorm Wind, Mellette

When
August 4, 7:30 AM CST
Where
Mellette County, 15.43 mi NNW of Cedar Butte
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.778, -101.164

Strong winds uprooted trees, downed power lines, and caused minor damage to buildings.

Hail, Ziebach

When
August 4, 6:30 AM MST
Where
Ziebach County, 10 mi SW of Red Elm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.948, -101.915

Hail, Jackson

When
August 4, 6:35 AM MST
Where
Jackson County, 8 mi ENE of Belvidere
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.874, -101.122

Winds also gusted to 50 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123610, 123611, 123612, 132535, 123614, 123613, 123615, 123616, 123617, 123618, 123619, 123620, 123621, 123622, 123623, 123624, 123625, 123626, 123627, 123628, 123629, 123633, 123635, 123631, 123636, 123638, 123632.